Kratom drug use on rise
Doctors warn of addiction, overdose and death
ROANOKE, Va. – A Virginia poison control center is issuing a warning about an herbal supplement that's been linked to drug overdoses and deaths.
It's called kratom. The plant is related to coffee and is from Southeast Asia. It comes sold in pills, capsules and even as an extract, though it is not regulated by the U.S. Food and Drug Administration.
A Carilion Clinic toxicology expert has noticed a spike in the drug's use, particularly in the New River Valley.
Kratom can cause seizures and can have the same effect as heroin, so there's a risk of addiction, overdose or death.
"People are starting to use more of it. Maybe they're taking it more than they should be or more than it's directed on the packaging or taking it with other substances that get them into trouble," said Dr. Paul Stromberg, the medical toxicology specialist.
If you're worried about a drug overdose, call 911 or your local poison control center. The Virginia Poison Center's phone number is 800-222-1222.
Copyright 2019 by WSLS 10 - All rights reserved.